Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Sioux Falls, SD

May 14, 2019Nobles County, Minnesota; Lyon County, Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 14, 2019, 7:12 PM CDT for Nobles County, Minnesota; Lyon County, Osceola County, Iowa. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2019, 7:12 PM CDT (00:12 UTC)
Expired
May 14, 2019, 7:45 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, IA, Osceola County, IA, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:12 PM CDTHAIL 0.7Rushmore, MNRECEIVED REPORT VIA PHONE CALL.
May 14, 7:17 PM CDTHAIL 15 S Rushmore, MNSPOTTER ESTIMATED 50 MPH+ WIND GUSTS.
May 14, 7:45 PM CDTHAIL 0.883 Nne Ashton, IA
May 14, 7:50 PM CDTHAIL 1.5Ashton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS53 KFSD 150012
SVRFSD
IAC119-143-MNC105-150045-
/O.NEW.KFSD.SV.W.0002.190515T0012Z-190515T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
712 PM CDT Tue May 14 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lyon County in northwestern Iowa...
  Osceola County in northwestern Iowa...
  Southwestern Nobles County in southwestern Minnesota...

* Until 745 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located over Rushmore, or
  11 miles west of Worthington, moving south at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Little Rock around 730 PM CDT.
  Sibley around 735 PM CDT.
  Ashton around 745 PM CDT.

Other locations impacted by this severe thunderstorm include Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4326 9577 4326 9585 4363 9596 4369 9573
      4332 9549
TIME...MOT...LOC 0011Z 341DEG 28KT 4359 9582 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
1 follow-up statement
741 
WWUS53 KFSD 150027
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
727 PM CDT Tue May 14 2019

IAC119-143-MNC105-150045-
/O.CON.KFSD.SV.W.0002.000000T0000Z-190515T0045Z/
Lyon IA-Osceola IA-Nobles MN-
727 PM CDT Tue May 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN LYON...OSCEOLA AND SOUTHWESTERN NOBLES COUNTIES...

At 726 PM CDT, a severe thunderstorm was located near Sibley, moving
south at 30 mph.

HAZARD...At 717 PM, a trained weather spotter reported quarter size 
         hail and winds in excess of 50 mph five miels south of 
         Rushmore. 

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Sibley around 735 PM CDT.
  Ashton around 745 PM CDT.

Other locations impacted by this severe thunderstorm include Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4326 9577 4326 9585 4363 9596 4369 9573
      4332 9549
TIME...MOT...LOC 0026Z 341DEG 28KT 4348 9577 

HAIL...1.00IN
WIND...60MPH
 
$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:39 PM CDT, 33 minutes earlier.

Area forecast discussion, May 14, 6:39 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
639 PM CDT Tue May 14 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 312 PM CDT Tue May 14 2019

Main concern in the short term will be the potential for scattered
thunderstorm activity late afternoon and this evening. Upper ridge
continues to build across the Intermountain West, spreading into the
central and northern High Plains. With northwest flow aloft, a
subtle shortwave is expected to dive across northeast SD into
southwest MN this evening. Isolated to scattered showers and
thunderstorms will be possible in east central SD into southwest
MN, extending into portions of northwest Iowa through mid evening.
The main concern with these spotty storms will be brief downpours
and a few lightning strikes.

With light winds in place and lingering clouds in northwest Iowa
helping to hold onto the moisture from the evening showers, patchy
shallow fog will be possible. Dense fog is not expected. Have
added fog to the forecast. A second, weak wave dives across
western SD into south central SD late tonight. Scattered showers
and thunderstorms will be possible in south central in the early
morning hours through daybreak Wednesday. Lows tonight will be in
the low to mid 50s.

Wednesday will be another pleasant and warm day as the upper ridge
shifts further eastward into the Plains. Southerly surface winds
increase late morning and afternoon, becoming breezy across much of
the forecast area. Sunshine will be ample, leading to highs in the
upper 70s and lower 80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 312 PM CDT Tue May 14 2019

Ridge axis arrives in the High Plains Wednesday night into Thursday.
Warm temperatures continue, with highs in approaching 90 degrees in
our far southern counties, including the Sioux City area. Clouds
will be on the increase Thursday afternoon into Thursday evening,
ahead of a deep trough digging across the Great Basin. Surface low
pressure deepens over eastern Colorado, with a warm frontal boundary
lifting into northeast Nebraska and west-central Iowa in the
evening. Models are still uncertain how far north this boundary will
lift, but the general consensus keeps it south of I-90. With
moisture advecting into the area, scattered showers and
thunderstorms will become possible Thursday evening, mainly along
and south of I-90, then lifting northward across our northern half
overnight into Friday morning.

It is likely there will be a break in the shower and thunderstorm
activity during the day Friday - preventing the day from being a
total wash-out. By later in the afternoon and evening, the shower
and thunderstorm threat increases, becoming likely for a good
portion of the forecast area Friday night. This time frame will also
be our best potential for severe weather - however it will be HIGHLY
conditional on the placement of the aforementioned frontal boundary
and how much the precipitation earlier in the day impacts stability.
If showers linger further into the day with cloudy skies, the threat
for severe storms will be much lower than if we can manage to break
out of the clouds and the frontal boundary lifts back northward into
the area. As for the severe weather potential, the best shot for
instability to recover in the afternoon will be across the Missouri
Valley into northwest Iowa in the afternoon where MUCAPE values over
2000 j/kg. The stronger shear (30kt+) however will be across our
northern forecast area. Still, our best bet for severe storms will
in our far south, but as mentioned, it will be largely dependent in
recovery after the overnight convection, so this area could change.

Showers and thunderstorms will become widespread Friday night, as a
lobe from the upper level trough to our west lifts across the
northern High Plains. Surface low lifts into western and central SD,
tapping into a great amount of moisture. Precipitable water values
increase to over 1.25, pointing to more of a heavy rainfall event
overnight and into the weekend, rather than a severe threat.

There will likely be another brief break in the activity for part of
the region on Saturday, but overall wet conditions continue. The
second lobe lifts northward into the Central Plains Saturday night
into Sunday with a continuation of showers and storms with potential
heavy rainfall.

Wet pattern continues into early next week, with rain chances nearly
each period for the first half of the week. Temperatures will be
cooler than normal during the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue May 14 2019

Scattered thunderstorms will persist this evening over SW
Minnesota and northern Iowa. Elsewhere VFR conditions are likely
into the night. Will monitor for fog potential by daybreak, as
winds remain light in many areas. Mid-level and upper cloud cover
may limit potential however.

VFR conditions again likely on Wednesday, with some gust potential
by the afternoon, along with afternoon CU development.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...Dux
Hazardous weather outlook, May 14, 4:09 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
409 PM CDT Tue May 14 2019

IAZ012>014-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055-
057>071-152115-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
409 PM CDT Tue May 14 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Patchy fog will be possible into Wednesday morning. Visibility
could be reduced locally under 1 mile at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An extended period of unsettled weather will arrive as early as
Thursday, and is expected to continue Friday, Saturday, and
Sunday. A few strong to severe storms will be possible, focused
primarily around Thursday night, Friday afternoon, and Friday
night.

While the risk for severe storms may decrease through the
weekend, there is an increased risk of moderate to locally heavy
rainfall into the upcoming weekend. Continue to monitor the
latest forecast as this system evolves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-152115-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Moody-
409 PM CDT Tue May 14 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Tonight

Scattered showers and thunderstorms will be possible into the
early evening. Stronger storms may be capable of producing small
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An extended period of unsettled weather will arrive as early as
Thursday, and is expected to continue Friday, Saturday, and
Sunday. A few strong to severe storms will be possible, focused
primarily around Thursday night, Friday afternoon, and Friday
night.

While the risk for severe storms may decrease through the
weekend, there is an increased risk of moderate to locally heavy
rainfall into the upcoming weekend. Continue to monitor the
latest forecast as this system evolves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:37 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.